Wisconsin, 2018

Flood in Wisconsin, April 25 to 28, 2018

April 25 to 28, 2018 · NWS ARX · 1 event in 1 county or zone

Runoff from snowmelt caused some western Wisconsin river flooding to occur in late April along the Yellow River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Runoff from snowmelt caused some western Wisconsin river flooding to occur in late April along the Yellow River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 24, 10:51 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 24, 10:51 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1151 PM CDT Tue Apr 24 2018

.SHORT TERM...(Tonight through Friday)
Issued at 220 PM CDT Tue Apr 24 2018

Ready for more springtime temperatures? You've got it. An overall
quiet weather regime looks to continue for the remainder of the work
week, with just a few items of interest, namely RH values tomorrow
afternoon and some small shower chances toward Thursday and perhaps
again Friday. A weak cold front cleared the area earlier today, tied
to a pair of shortwaves just to our west - one expected to drop into
the northern Great Lakes this evening, and another meandering
through the Central Plains into tomorrow. Split forcing mechanisms
around our area mean nothing more than maybe a sprinkle into the
evening across the area as a batch of mid clouds work overhead,
giving way to high pressure arriving Wednesday into Wednesday night.
A touch cooler for Wednesday beneath transient thermal troughing,
but modest mixing should give a boost into the 50s to probably lower
60s in some spots, but with sharp drying aloft, can envision dew
points mixing out rather robustly for some continued lower end fire
weather concerns.

Otherwise, the focus will be on our next shortwave/cold front combo
slated to arrive later Thursday. Forcing remains decent into central
and northern Wisconsin though tapers with westward extent and
honestly, moisture is pretty paltry given only weak return flow
ahead of the boundary. Can't rule out a few showers, especially with
the front coming through during "peak heating" of 21-00Z and some
hints of maybe up to 100 J/kg surface-based CAPE (so nice to use
that term again...and not "snow"). Current lower end chances for
showers look pretty good at the moment, with temps likely rebounding
nicely ahead of the boundary, before again dipping slightly behind
into Friday. Have seen some hints of a stronger shortwave working
through the northern Great Lakes into Friday afternoon, so will need
to watch trends on that, but for now, any precip chances for Friday
itself look to be well off to our east.

.LONG TERM...(Friday Night through Tuesday)
Issued at 220 PM CDT Tue Apr 24 2018

Let the quiet weather continue, with a downright beautiful weekend
on tap across the entire region. Guidance trends the past few days
continue to hint at building mid level ridging across much of the
Plains, eventually spreading east in our direction by Sunday-Monday.
End result should be plenty of sunshine and increasing warmer
temperatures. In fact, it's not out of the question some spots could
maybe push 80 degrees by Monday provided the current setup holds
with 850mb temps spiking toward 12C, though we'll have to watch at
least some small risk for some showers to develop within broader
moisture return. Regardless, looking very spring-ish to wrap up the
month of April. No complaints here.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday evening)
Issued at 1151 PM CDT Tue Apr 24 2018

Good VFR expected overnight thru Wed evening as high pressure and a
deep, dry airmass build over the area. Any clouds thru 26.06z
looking to be sct cirrus. Winds to be generally northerly at less
than 10kts thru mid day Wed, becoming NW thru the afternoon, then
light/variable into Wed night with the center of the night nearby/
overhead.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM....Lawrence
AVIATION.....RRS
Hazardous weather outlook, Apr 24, 4:15 AM CST, 19 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
515 AM CDT Tue Apr 24 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
515 AM CDT Tue Apr 24 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow melt runoff will lead to rises on area rivers and streams
with minor flooding possible along some rivers over the next week.
Those with river interests should pay close attention to water
levels and forecasts.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Juneau

When
April 25, 12:10 AM CST to April 28, 4:55 AM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff from snowmelt pushed the Yellow River out of its banks in Necedah. The river crested almost two feet above the flood stage at 16.96 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749287.